Alert archive / Wisconsin / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Green Bay, WI

July 25, 2018

NWS Green Bay, WI issued this special marine warning at Jul 25, 2018, 9:11 PM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jul 25, 2018, 9:41 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Green Bay radar (KGRB), 135 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

717 
WHUS53 KGRB 260211
SMWGRB
LMZ541-260315-
/O.NEW.KGRB.MA.W.0021.180726T0211Z-180726T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
911 PM CDT WED JUL 25 2018

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Nearshore waters from Washington Island to Sturgeon Bay...

* Until 1015 PM CDT.

* At 910 PM CDT, a strong thunderstorm was located over Detroit
  Island, moving northeast at 20 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Detroit Island.

LAT...LON 4541 8680 4536 8669 4533 8671 4531 8674
      4531 8679 4524 8684 4520 8693 4526 8699
      4528 8697 4529 8698 4534 8695 4534 8694
      4535 8693 4534 8690 4534 8687 4535 8687
      4537 8685 4540 8684 4540 8686
TIME...MOT...LOC 0210Z 233DEG 20KT 4532 8692 

HAIL...0.00IN
WIND...40KTS

$$

Kurimski
2 follow-up statements
031 
FZUS73 KGRB 260225
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
925 PM CDT WED JUL 25 2018

LMZ541-260315-
/O.CON.KGRB.MA.W.0021.000000T0000Z-180726T0315Z/
925 PM CDT WED JUL 25 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT...

For the following areas...

Nearshore waters from Washington Island to Sturgeon Bay...

At 924 PM CDT, a strong thunderstorm was located near Rock Island,
moving northeast at 20 knots.

HAZARD...Wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The strong thunderstorm will remain over mainly open waters near
Washington Island until 10 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4541 8680 4536 8669 4533 8671 4531 8674
      4531 8679 4530 8689 4534 8690 4534 8687
      4535 8687 4537 8685 4540 8684 4540 8686
TIME...MOT...LOC 0224Z 243DEG 22KT 4536 8680 

HAIL...0.00IN
WIND...40KTS

$$

Eckberg
019 
FZUS73 KGRB 260241
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
941 PM CDT WED JUL 25 2018

LMZ541-260251-
/O.CAN.KGRB.MA.W.0021.000000T0000Z-180726T0315Z/
941 PM CDT WED JUL 25 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 

Nearshore waters from Washington Island to Sturgeon Bay...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4541 8680 4536 8669 4533 8671 4531 8674
      4531 8679 4530 8689 4534 8690 4534 8687
      4535 8687 4537 8685 4540 8684 4540 8686
TIME...MOT...LOC 0239Z 233DEG 20KT 4542 8669 

$$

Eckberg

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at Jul 25, 7:16 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 25, 7:16 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
716 PM CDT Wed Jul 25 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 223 PM CDT Wed Jul 25 2018

The main forecast concern to be on thunderstorm threat late this
afternoon/evening as a cold front approaches. There are several
outdoor events that will need to be monitored as some of these
storms could become strong to severe. Pretty much all of northeast
WI continues to reside in a slight chance of severe thunderstorms.

The 19Z MSAS surface analysis showed the cold front stretched
from the MN Arrowhead southwest to east-central MN to northeast
NE. Showers and thunderstorms have finally popped up over the
southern half of MN along the frontal boundary with an isolated
storm over far northwest WI along a lake breeze boundary.

Showers/scattered thunderstorms are expected to sweep across
northeast WI this evening as the cold front and associated
shortwave trough move into the area. There remains a slight risk
of severe thunderstorms due to marginal instability (MUCAPES of
1000-1500 J/KG) and strong shear (35-40 knots). There is also
additional lift provided by the left exit region of the upper jet.
The question remains as to whether we can destabilize enough later
this afternoon to allow storms to become more widespread. Even if
thunderstorms do not become severe, there could be gusty winds
accompanying the stronger storms that could impact outdoor events
this evening. Latest timing would have storms impacting central WI
from 21Z-03Z and eastern WI from 00Z-06Z. A wind shift to the
west-northwest, cooler and drier air to then overspread northeast
WI overnight with min temperatures in the lower to middle 50s
north-central WI, mainly lower 60s east-central WI.

A cool, cyclonic flow to be left over the western Great Lakes
region on Thursday behind the departed cold front/shortwave
trough. Any brief breaks in the clouds should quickly fill in
(cumulus deck) and as temperatures try to warm with the cooler air
aloft, anticipate shower chances to increase from slight chance
south to chance north. Max temperatures will only range from
around 60 degrees in the cooler spots of north-central WI, to
mainly lower 70s toward east-central WI.

.LONG TERM...Thursday Night Through Wednesday
Issued at 223 PM CDT Wed Jul 25 2018

The long term remains fairly uncertain. Cyclonic flow aloft will
continue through most of the period. Surface high pressure will be
in place for much of the early portions of the extended before a
large mid-wave trough reaches Wisconsin late Saturday into
Sunday, bringing with it the best chance for widespread rain and
thunderstorms in the region. After this, northwest flow aloft will
bring in several additional rounds of potential rainfall in a
fairly low confidence period.

Friday will have a fairly decent shot at being mostly dry as a
weak high pressure system sits across the region. There will be a
small chance to see some shower development along the lakeshore as
the lake breeze sets up, along with a chance for a rumble of
thunder in a stronger shower, but no strong or severe storms are
expected.

Saturday afternoon models bring a significant midlevel trough
through the region. This will bring an accompanying chance for
rain starting Saturday and lasting into much of Sunday. While
thunderstorms are certainly possible for this event, trends
currently do not favor strong or severe storms.

Next work week will be a low confidence period as the models
diverge on when rain and showers will setup each day, but do bring
periodic chances of rain to the area.

Temperatures will be below normal for the beginning of the
extended on Friday and rise closer to normal by the beginning of
next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 714 PM CDT Wed Jul 25 2018

Showers and thunderstorms are likely this evening ahead of a cold
front arriving from the west. A few storms could produce wind gusts
to 50 knots and small hail. Outside of the convective activity conditions
are mainly VFR.

The thunderstorm activity will end from west to east by midnight, with
only a few showers overnight. MVFR/IFR ceilings are likely west
of an IMT to PCZ to DLL line late tonight through Thursday
afternoon with mostly VFR/MVFR further east.

.KOSH...Showers and thunderstorms are expected at OSH around 02z.
Gusty winds and small hail are possible. Scattered showers are
possible through late evening. Some MVFR ceilings are possible
late tonight through around 15z Thursday, with VFR conditions
thereafter.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Jul 25, 2:28 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
228 PM CDT Wed Jul 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Clusters of thunderstorms are forecast to spread east across the
area late this afternoon into this evening. A few of the storms
could produce damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is also a chance of thunderstorms Sunday afternoon. The
potential for severe weather with these storms remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the late afternoon and
evening. Spotters are requested to report any hail or wind gusts
over 40 mph to the National Weather Service in Green Bay.

LMZ521-522-541>543-261930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are expected at times from late afternoon until a
few hours past midnight. The storms will produce dangerous
lightning and gusty winds, and pose a hazard to boaters on the bay
and lake.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kallas/Uhlmann

In the hours before

Special weather statement, Jul 25, 8:18 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
818 PM CDT WED JUL 25 2018

WIZ036-260200-
Portage WI-
818 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORMS ACROSS SOUTHEAST PORTAGE COUNTY THIS
EVENING...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorms
from near Amherst, or 12 miles west of Waupaca to Bancroft. The
thunderstorms were moving east at 20 mph.

Winds in excess of 30 mph, frequent cloud to ground lightning
strikes and torrential rainfall will be possible with the storms.
Rainfall rates of 1 to 2 inches per hour will lead to localized
flooding.

Locations impacted by the storms include...
Blaine, Keene, Almond, Nelsonville and Amherst.

The strongest storms should exit southeast Portage County by 915 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4425 8972 4434 8973 4442 8957 4452 8961
      4457 8974 4464 8976 4462 8922 4424 8923
TIME...MOT...LOC 0113Z 271DEG 16KT 4439 8931

Eckberg
Special weather statement, Jul 25, 8:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
829 PM CDT WED JUL 25 2018

WIZ037-260215-
Waupaca WI-
829 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORMS ACROSS WAUPACA COUNTY THIS EVENING...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorms
across Waupaca County, extending from near Clintonville to Manawa to
Waupaca and King. The thunderstorms were moving east at 25 mph.

Winds to 40 mph, frequent cloud to ground lightning strikes and
torrential rainfall can be expected with the storms. Rainfall
rates of 1 to 2 inches per hour will lead to ponding of water
on area roadways and localized urban street flooding.

Locations impacted by the storms include Fitzgerald Corners, Rural,
Lind Center, Northport, Scandinavia, Sheridan, Ogdensburg, King,
Royalton and Readfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4425 8923 4456 8921 4464 8873 4424 8874
TIME...MOT...LOC 0127Z 270DEG 24KT 4448 8890

Eckberg
Local storm report, Jul 25, 8:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
834 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     S PLOVER                44.45N 89.53W
07/25/2018  M46 MPH          PORTAGE            WI   CO-OP OBSERVER

            MAX WIND GUST.

0745 PM     HEAVY RAIN       S PLOVER                44.45N 89.53W
07/25/2018  M0.83 INCH       PORTAGE            WI   CO-OP OBSERVER

            RAINFALL AMOUNT RECORDED BETWEEN 745PM TO 758PM.

&&

KLB
Special weather statement, Jul 25, 8:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
841 PM CDT WED JUL 25 2018

WIZ038-260245-
Outagamie WI-
841 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR OUTAGAMIE COUNTY UNTIL 945 PM
CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
New London, or 17 miles northwest of Appleton, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Black Creek around 900 PM CDT.
  Appleton around 905 PM CDT.
  Little Chute and Kimberly around 915 PM CDT.
  Kaukauna around 920 PM CDT.

Other locations impacted by this storm include Nichols, Mackville,
Leeman, Murphy Corner, Sugar Bush, Greenville, Shiocton, Chicago
Corners, Freedom and Wolf River Bottoms Wildlife Area.

People at Outagamie County Fairgrounds in Seymour should consider
seeking safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4458 8873 4458 8820 4425 8819 4425 8874
TIME...MOT...LOC 0141Z 286DEG 28KT 4444 8866

Kurimski
Local storm report, Jul 25, 8:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
858 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     SHIOCTON                44.43N 88.58W
07/25/2018  E45 MPH          OUTAGAMIE          WI   TRAINED SPOTTER

            ESTIMATED GUSTS TO 40-50 MPH

&&

TIMK
Local storm report, Jul 25, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
903 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     WASHINGTON ISLAND       45.38N 86.90W
07/25/2018  M63 MPH          DOOR               WI   CO-OP OBSERVER

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:35 PM CDTSpecial Weather StatementGRBWaupaca55 min
Jul 25, 7:48 PM CDTSpecial Weather StatementGRBPortage42 min
Jul 25, 7:56 PM CDTSpecial Weather StatementGRBWaushara64 min
Jul 25, 7:58 PM CDTSpecial Weather StatementGRBWaupaca47 min
Jul 25, 8:10 PM CDTSpecial Weather StatementGRBOutagamie95 min
Jul 25, 8:18 PM CDTSpecial Weather StatementGRBPortage42 min
Jul 25, 8:29 PM CDTSpecial Weather StatementGRBWaupaca46 min
Jul 25, 8:41 PM CDTSpecial Weather StatementGRBOutagamie64 min
Jul 25, 8:49 PM CDTSevere Thunderstorm WarningGRBOutagamie24 min
Jul 25, 9:12 PM CDTSpecial Weather StatementGRBCalumet, Winnebago63 min
Jul 25, 9:18 PM CDTSpecial Weather StatementGRBBrown42 min
Jul 25, 9:21 PM CDTSpecial Marine WarningGRB73 min
Jul 25, 9:49 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Winnebago56 min
Jul 25, 10:22 PM CDTSpecial Weather StatementGRBManitowoc38 min
Jul 25, 10:28 PM CDTSpecial Marine WarningGRB62 min
Jul 25, 10:46 PM CDTSpecial Weather StatementGRBBrown44 min
Jul 26, 5:47 PM CDTSpecial Weather StatementGRBDoor43 min

Nearby

Special Marine Warnings in Wisconsin, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.